The Chicago Recovery Alliance has been assisting opiate overdose prevention with naloxone training and distribution since 1996 through our harm reduction outreach in Chicago. Through June of 2011 we have received 2,601 reports of peer opiate-involved overdose reversal. What follows is a first hand account of one of those reversals as written up by a CRA participant in early July 2011.
Anonymous Report from Chicago July 4, 2011
I had been drifting away from my heroin addiction along with my partner, for most of 2011. While neither of us made the commitment to permanently abstain, there were several reasons to back things down, not the least of which was the level of financial support we could give our children. Either way, we were well underway in reducing dose and frequency. We used the mix it all up and boil it down to a desired level such as 100ml in order to create a uniform purity and allow a predictable decreasing dependency. Our support of each other is the backbone of this approach and we were doing very well...bills were easier to pay and the worry of financial hardship became rarer and rarer...Until a reason to celebrate came...
We took care to take care of business and our kids were well occupied in their favorite activities -- we took the time and place to use, as we had done so many times before. This was an agreed to one-shot and part of a new commitment to the healthy phrase ("more than once a week, up Shit's Creek”). Sure we knew our tolerance was down but we would accommodate for this and thus avoid some OD risk by reducing dose. We agreed to choose an order to get off and watch over each other to prevent overdose. In addition to tie-off slow injection we would pull out if the shot felt too strong. I went first as I prepared the shot and could get off fast but I had been doing the best at reducing my tolerance and expected greater power to the shot...
After splitting three ten $ bags my partner had 60-70% of what was there given her use of buprenorphine as recently as 24 hours ago. I added plenty of water in my part to both allow a good cleaning boil and had my split of around 35% of the total mixed in 2ccs of water. After getting a hit in my hand I pulled the tourniquet and slowly injected...It only took 0.5 cc in order to feel a nice solid buzz so I stopped injecting and pulled out with 1.5 cc of heroin left in the syringe. Thinking I had taken a moderate and suitably impactful but restrained dose I began cleaning up and enjoying the nod. My partner asked if I was okay and I responded positively...This was the last thing I remember!
When my partner woke me up she said that after she had returned to check on me again, about 5 minutes later, she found me in a seated face plant into the table, was ashen and blue-lipped, and making a raspy gurgle. She breathed for me as she could and gave me a 1cc shot of naloxone into my shoulder. She was very scared given my uglier than usual face and she gave a second and third shot probably all within two minutes because she was not having an easy time breathing for me and she was very scared.
When I woke up it was as if not a moment had past but looking at my tearful partner and a used vial of naloxone -- as well as a bloody shoulder -- I could tell she had indeed saved me. I must have been so far out there that I didn't even feel the shots as she jabbed them in. She agrees, after the fact, that it really was more like 3-4 minutes from the first shot before I woke up and asked her, without a clue, what she was up to.
She told me she just saved me from OD and was scared I was going to die. Her face said it all to be true and more.
After thanking her and giving her the hug only another appreciative life can give I noticed I was feeling quite normal. In the 30-60 minutes after the 3 cc's of IM naloxone wore off I felt a burst of energy that heroin often gives me and I chose to use this to accomplish some manly chores she had been asking me to do. No sign of a serious nod and nothing but energy came after the reversal for several hours. Given that I had worked my dependence down over the previous few months I was very much heartened to see my negative feelings of withdrawal were practically non-existent -- I really was making progress lessening my heroin consumption and my bills told the same story.
Another day, without a partner trained and watching over me as I do her, we might be down to single parenting. But today with kind, realistic people working with us to first stay alive and make other positive changes as we choose we are both living today and biting off the bits of life that confront us today such as loving our kids, laughing together, crying over the human condition at times and always hoping for the best.
Having naloxone, and knowing how to use it, and building relationships that make it a useful antidote when one of us goes down to heroin allows us that extra day to live and be a dad, mom, friend, son, daughter and community member and even one additional day of such being gives us the chance to share our love, make and achieve goals -- including those to make drugs a smaller piece of our existence if we choose it.
I hope my story helps you see how much care and support there can be in a relationship that has heroin use as a long time part of its connection. If we both were to die tomorrow we would know that this connection and support, alone, would make us a loving couple beyond most others we know who are drug-free but not so connected and willing to watch over each other to keep life and hope alive.